Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Charleston, WV

July 1, 2018Kanawha County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 1, 2018, 4:57 PM EDT for Kanawha County, Putnam County, West Virginia. It was in force for 33 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 4:57 PM EDT (20:57 UTC)
Expired
Jul 1, 2018, 5:30 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kanawha County, WV, Putnam County, WV

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:02 PM EDTHAIL 0.52 Ese Charleston, WVREPORT OF .50 INCH HAIL JUST EAST OF DOWNTOWN CHARLESTON.
Jul 1, 5:04 PM EDTTSTM WND DMG1 Ene West Side, WV2 TREES FELL DOWN DUE TO HIGH WIND NEAR THE SAME AREA. ONE ON SWARTHMORE AVE AND HIGHLAND RD AND THE OTHER ON 812 PARK AVE.
Jul 1, 5:07 PM EDTTSTM WND DMG1 Nnw Riverview, WV2 TREES DOWN DUE TO HIGH WIND IN THE SAME AREA. ONE OFF GREENBRIER ST AND DEITRICK BLVD AND THE OTHER OFF GREENBRIER ST AND DUDLEY DR.
Jul 1, 5:10 PM EDTTSTM WND DMGCharleston, WVTREE DOWN DUE TO HIGH WIND.
Jul 1, 5:20 PM EDTTSTM WND DMGSouth Hills, WVTREEN DOWN DUE TO HIGH WIND AT INTERSECTION OF GROSSCUP RD AND LOUDON HEIGHTS RD.
Jul 1, 5:25 PM EDTTSTM WND DMGKanawha City, WVA LARGE TREE APPROXIMATELY 3 FEET IN DIAMETER WAS DOWN ACROSS THE ROAD ALONG WITH POWER LINES DUE TO HIGH WIND NEAR 47TH STREET SE.
Jul 1, 5:30 PM EDTTSTM WND DMGKanawha City, WVA LARGE OAK BRANCH APPROXIMATELY 2 FEET IN DIAMETER BROKE OFF DUE TO HIGH WIND.
Jul 1, 5:31 PM EDTTSTM WND DMG1 Se Jefferson, WVTREE DOWN DUE TO HIGH WIND AT 6400 MACCORKLE AVE SW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS51 KRLX 012057
SVRRLX
WVC039-079-012130-
/O.NEW.KRLX.SV.W.0057.180701T2057Z-180701T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
457 PM EDT SUN JUL 1 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Kanawha County in central West Virginia...
  East central Putnam County in western West Virginia...

* Until 530 PM EDT.

* At 457 PM EDT, a severe thunderstorm was located over Charleston,
  moving northwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
  Sissonville, Marmet, Belle, Poca, Cross Lanes, Institute, Coal Fork
  and Teays Valley.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 7.
 Interstate 77 in West Virginia between mile markers 96 and 116.
 Interstate 64 in West Virginia between mile markers 42 and 57.
 West Virginia Turnpike between mile markers 90 and 95.
 Route 119 between mile markers 73 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3857 8157 3827 8147 3821 8164 3822 8165
      3822 8169 3823 8170 3847 8189
TIME...MOT...LOC 2057Z 157DEG 16KT 3831 8162 

HAIL...<.75IN
WIND...60MPH
 
$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:57 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 1, 3:57 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Charleston WV
357 PM EDT Sun Jul 1 2018

.SYNOPSIS...
Weak system drifts through on Monday. Heat wave Tuesday through
Thursday. Cold front approaches late Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 213 PM Sunday...

Quick update to issue heat advisory for most of the Lowlands
through the remainder of the afternoon. 18Z ASOS obs coming in
with 99-100 heat indices, with another hour or two of heating to
go. Dewpoints have been stubborn to budge thus far from morning
values, with low 70s common. Robust cu field expanding north to
I64 corridor, but shra/tsra have yet to get going, so it may be
too late before the damage is done regarding hitting criteria
(100-104 for 2 consecutive hours).

As of 130 PM Sunday...

As of 1730Z robust cu field was noted across northeast
KY/southern WV/southwest VA. Low and mid level moisture
advection will continue through the afternoon, as the upper
level ridge axis slides east of the area. Expect isolated showers
and storms to develop across aforementioned areas over the next
hour or two and become scattered in nature by 21z. This axis
nudges north early this evening through the I64 corridor and
perhaps portions of southeast Ohio. By this time though, the
activity should begin to wane with loss of heating. PWATs surge
to near 2 inches as the best moisture advection arrives, so
downpours can be expected in any robust shower or storm through
early evening.

An approaching s/w trof will keep mid level moisture advecting
into the area tonight. While shower/storm activity will wane
this evening, there should be at least scattered mid deck around
overnight. This should keep dense fog confined to the northern
mountain valleys. It will remain warm and muggy tonight.

The s/w trof axis dampens on approach Monday, with the
associated surface front putting on the breaks. There should be
two main areas to focus on for convection. One along the s/w
axis and ahead of surface front across southeast OH. The other
more along the deeper moisture axis across the eastern half of
the CWA. Outside of those locales isolated showers or storms are
expected. Downpours can be expected in any shower or storm with
PWATs continue to hover around 2 inches. Temps tomorrow were
nudged toward the lower end of guidance with the expectation of
cloud cover and late afternoon convection keeping numbers in
check. This may be enough to create a brief break in the heat
wave (90 degrees or higher) across the Lowlands.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 345 PM Sunday...

The cold front is not expected to make it into the area, with
the upper ridge building back in for mid week. Although some
moisture will get trapped over the area, chances for
thunderstorms will be limited. This will allow for the heat and
humidity to continue, with afternoon heat indices for the
lowlands possibly reaching into the lower 100s through Thursday.
Continued to use MOS guidance for dewpoints.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 345 PM Sunday...

The upper level ridge will eventually retrograde westward for
the end of the week, allowing for troughing on the east coast.
This may allow a cold front into the area on Friday, increasing
the chances of showers and thunderstorms and tempering the heat
a bit.

All models are pushing the front south of the area for Saturday
and Sunday, but due to the time of year and typical model
weaknesses, concerned that models may be taking the front too
far south. Either way however, this should provide a break from
the excessive heat.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...

18z Sunday through 18Z Monday...

Isolated to scattered showers and storms will develop in the
19-21Z time frame across southern WV, southwest VA, and
northeast KY. Expect brief MVFR/IFR conditions in vicinity of
storms. These may get close to the HTS/CRW terminals in the 22
to 00Z hours. I have covered this with VCTS with this issuance. Coverage
of storms will decrease after 01Z. Mid deck will linger across
much of the area overnight, helping to mitigate dense fog to
EKN. However, patchy IFR fog may develop at HTS/CRW should they
be affected by precipitation early this evening.

An approaching upper level system will provide the focus for
isolated development across the area by the end of the TAF
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High

ALTERNATE SCENARIOS: Timing and density of fog restrictions
tonight may vary from forecast. Timing and coverage of
convection today may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
Brief IFR possible in thunderstorms Tuesday and Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-029-031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jul 1, 3:42 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
342 PM EDT Sun Jul 1 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-031-
021945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Gilmer-Harrison-
342 PM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave is in store for much of the next work week. Heat indices
may approach 100 degrees Tuesday through Thursday during the
afternoon hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ024>028-030-032-021945-
Mingo-Logan-Boone-Clay-Braxton-Lewis-Taylor-
342 PM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave is in store for much of the next work week. Heat indices
may approach 100 degrees Tuesday through Thursday during the
afternoon hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-040-515>526-021945-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
342 PM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 4:15 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT SUN JUL 1 2018

KYZ101>103-012045-
Boyd-Greenup-Carter-
415 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOYD...SOUTHEASTERN
GREENUP AND EAST CENTRAL CARTER COUNTIES...

At 414 PM EDT, a strong thunderstorm was located over Rush, or near
Grayson, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ashland, Grayson, Cannonsburg, Greenup, Princess, Coalton, Greenbo
Lake, Oldtown, Naples, Rush, Flatwoods, Russell, Raceland,
Worthington, Wurtland, Bellefonte, Westwood, Hopewell, Summit and
Mavity.

This includes Interstate 64 in Kentucky between mile markers 172 and
186.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3859 8294 3857 8281 3856 8278 3856 8276
      3855 8272 3854 8270 3849 8265 3826 8272
      3829 8294
TIME...MOT...LOC 2014Z 189DEG 15KT 3835 8282

09
Special weather statement, Jul 1, 4:27 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
427 PM EDT SUN JUL 1 2018

WVZ015-012100-
Kanawha-
427 PM EDT SUN JUL 1 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KANAWHA
COUNTY...

At 427 PM EDT, strong thunderstorms were clustered over Belle, or 9
miles southeast of Charleston, moving northwest at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Pratt, Cross Lanes, Pinch, Institute, Coal Fork and Elkview.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 10.
 Interstate 77 in West Virginia between mile markers 96 and 111.
 Interstate 64 in West Virginia between mile markers 47 and 57.
 West Virginia Turnpike between mile markers 81 and 95.
 Route 119 between mile markers 74 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3815 8159 3818 8161 3818 8162 3817 8163
      3819 8165 3822 8164 3822 8167 3842 8183
      3853 8151 3820 8138 3814 8154 3814 8157
TIME...MOT...LOC 2027Z 155DEG 21KT 3823 8153

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:09 PM EDTHeat AdvisoryRLXCabell, Calhoun, Doddridge, Gilmer, Harrison, Jackson and 11 more6 hr
Jul 1, 4:27 PM EDTSpecial Weather StatementRLXKanawha33 min
Jul 1, 5:22 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln, Putnam23 min
Jul 1, 5:39 PM EDTSevere Thunderstorm WarningRLXKanawha, Mason, Putnam36 min
Jul 1, 6:06 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam24 min
Jul 1, 6:12 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo, Wayne48 min
Jul 1, 6:13 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam32 min
Jul 1, 7:02 PM EDTFlash Flood WarningRLXKanawha3 hr
Jul 1, 7:10 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne35 min
Jul 1, 7:26 PM EDTFlash Flood WarningRLXCabell, Wayne3 hr
Jul 1, 7:39 PM EDTSevere Thunderstorm WarningRLXWayne36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.